Iowa, 2015Tornado and Flash Flood in Iowa, August 18, 2015
August 18, 2015 · NWS DVN · 5 events in 5 counties and zones
An unseasonably strong storm system lifted northward from Iowa into Minnesota on August 18th. This caused a warm front to lift northward across eastern Iowa and warm and moist air to flood into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong storm system lifted northward from Iowa into Minnesota on August 18th. This caused a warm front to lift northward across eastern Iowa and warm and moist air to flood into the region. Showers and thunderstorms developed across eastern Iowa during the afternoon and evening hours. These thunderstorms produced an EF-0 tornado 3 miles northwest of Stanwood in Cedar County. The storms also produced thunderstorm wind damage in Jones and Des Moines Counties along with hail the size of peas. Torrential rains of 2 to 3 inches caused flash flooding in Clinton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 1:24 PM CST, 49 minutes earlier.
Area forecast discussion, Aug 18, 1:24 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT TUE AUG 18 2015
.SYNOPSIS...
ISSUED AT 221 PM CDT TUE AUG 18 2015
WARM FRONT WAS LOCATED ACROSS HIGHWAY 30 WITH LOW PRESSURE NEAR
SIOUX FALLS SD. WATER VAPOR LOOPS INDICATE A STRONG SHORT WAVE IN
EASTERN KS LIFTING NORTHEAST. THIS SHORT WAVE WILL BE THE FEATURE
TO BRING STRONG FORCING INTO THE CWA LATER THIS AFTERNOON AND
EVENING. WRF-NMM/HRRR INDICATE A LINE OF THUNDERSTORMS COMING INTO
OUR FAR WESTERN COUNTIES AROUND 3 OR 4 PM AND THEN SWEEPING ACROSS
THE CWA THROUGH THE EARLY EVENING. AHEAD OF THE LINE DEEP LAYER
SHEAR BECOMES STRONG BUT SBCAPES ARE PROBLEMATIC DUE TO EXTENSIVE
CLOUD COVER. OPERATIONAL MODELS INDICATE OUR SOUTHERN CWA WOULD
HAVE THE HIGHER CAPE. AS OF NOW THE MAIN THREAT WOULD BE DAMAGING
WINDS BUT CAN'T RULE OUT A COUPLE OF BRIEF SPIN-UP TORNADOES ALONG
BOWING SEGMENTS. OUT AHEAD OF THE MAIN LINE SCATTERED STORMS
SHOULD ALSO DEVELOP.
&&
.SHORT TERM...(THIS EVENING)
ISSUED AT 221 PM CDT TUE AUG 18 2015
TONIGHT...
STRONG SHORT WAVE IN FAR NW MO WILL SWEEP ACROSS THE DVN CWA THIS
EVENING WITH STRONG FORCING...STRONG DEEP LAYER SHEAR AND SBCAPES
2500-3000 J/KG. THE MAIN SEVERE THREAT LATE THIS AFTERNOON INTO THIS
EVENING WILL BE DAMAGING WINDS ALONG WITH A FEW TORNADOES
POSSIBLE...ESPECIALLY EXTREME EASTERN IOWA AND INTO OUR IL COUNTIES.
TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS. STRONG
CYCLONE (FOR MID AUGUST) WILL TRACK INTO NW WI BY MORNING WITH A
COLD FRONT SWEEPING ACROSS THE CWA AFTER MIDNIGHT. WILL HAVE THE
HIGHEST POPS THIS EVENING THEN DECREASING AFTER MIDNIGHT. BEHIND THE
FRONT LOW CLOUDS AND DRIER AIR WILL BE USHERED INTO THE CWA ON
INCREASING WEST WINDS. MINIMUM TEMPERATURES WILL RANGE FROM THE
UPPER 50S WEST TO THE MID 60S IN THE EXTREME EAST.
HAASE
.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 221 PM CDT TUE AUG 18 2015
EARLY FALL WEATHER WILL ARRIVE FOR WEDNESDAY...WITH PASSING
CLOUDS AND POSSIBLY A SPRINKLE NORTH. THE COOL NORTHWEST WINDS
WILL BE STRONG AT TIMES...AROUND 15 TO 25 MPH...GUSTING TO 30. IN
ALL...IT SHOULD BE A VERY PLEASANT DAY FOR THOSE LOOKING FOR A
RESPITE FROM SUMMER HUMIDITY.
COOL WEATHER WILL LAST THROUGH THURSDAY NIGHT...WITH LOWS IN THE MID
50S IN MOST LOCATIONS WED NIGHT AND THURSDAY NIGHT.
DESPITE HAVING A DEEP UPPER LOW TODAY THROUGH THURSDAY IN THE UPPER
MIDWEST...THE UPPER FLOW IS EXPECTED TO BE PROGRESSIVE IN NATURE. IN
FACT BY FRIDAY...ANOTHER DEEP UPPER TROF WILL DROP INTO THE
ROCKIES...WILL FALLING SURFACE PRESSURES IN THE PLAINS. THIS IS
EXPECTED TO BRING SEASONALLY STRONG DYNAMICS TO A COLD FROPA AROUND
SATURDAY. THAT FRONT WILL LIKELY NOT HAVE MORE THAN 12 HOURS OF RAIN
THREAT WITH IT...BUT WITH A MODEL SPREAD ON TIMING OUT ON DAY 5 ON
A TYPICAL LEVEL A BROAD PERIOD OF POPS REMAINS FORECAST.
FOLLOWING THIS COLD FROPA...ANOTHER HIGH PRESSURE WILL SWEEP OVER
THE REGION WITH A QUICK SHOT OF SEASONALLY COOL DRY AIR.
ERVIN
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1055 AM CDT TUE AUG 18 2015
EXPECT INCREASING TSTM CHANCES FROM WEST TO EAST FROM LATE MORNING
THROUGH THE AFTERNOON...WITH IFR TO MVFR CEILINGS AND VSBYS. HAVE
TIMED END OF RAIN FROM 02Z-04Z TONIGHT WITH LINGERING MVFR CONDITIONS
OVERNIGHT INTO WEDNESDAY WITH THE POTENTIAL FOR IFR CEILINGS.
SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS THIS AFTERNOON THEN
SOUTHWEST TO WEST 10 TO 20 KNOTS TONIGHT INTO WEDNESDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...ERVIN/HAASE
SHORT TERM...HAASE LONG TERM...ERVIN
AVIATION...HAASE
Hazardous weather outlook, Aug 18, 4:04 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT TUE AUG 18 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT TUE AUG 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. A FEW SEVERE
STORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WITH DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS
ALSO POSSIBLE. POCKETS OF HEAVY RAINFALL ARE ALSO EXPECTED...WITH
ISOLATED FLASH FLOODING NOT OUT OF THE QUESTION...MAINLY IN URBAN
AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY THROUGH SUNDAY. IT IS TOO
EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE OUTLOOK AREA...ESPECIALLY SOUTH AND WEST OF A VINTON-
QUAD CITIES-MACOMB LINE.
RP KINNEY/12
In the hours before
Local storm report, Aug 18, 8:15 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG BELLEVUE 42.26N 90.43W
08/17/2015 JACKSON IA TRAINED SPOTTER
LATE REPORT. THUNDERSTORM WIND GUSTS ESTIMATED TO BE 60
MPH BLEW DOWN SOME 2 INCH DIAMETER BRANCHES. TIME
ESTIMATED.
0545 AM TSTM WND DMG 5 SSW BETTENDORF 41.50N 90.52W
08/17/2015 ROCK ISLAND IL TRAINED SPOTTER
LATE REPORT. WIND GUSTS ESTIMATED TO BE 60 MPH BLEW DOWN
SOME 2 INCH DIAMETER BRANCHES ON THE WEST SIDE OF MOLINE.
TIME ESTIMATED.
&&Local storm report, Aug 18, 8:22 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 AM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 SSW BETTENDORF 41.50N 90.52W
08/17/2015 ROCK ISLAND IL TRAINED SPOTTER
CORRECTED TIME ESTIMATE TO PM. LATE REPORT. WIND GUSTS
ESTIMATED TO BE 60 MPH BLEW DOWN SOME 2 INCH DIAMETER
BRANCHES ON THE WEST SIDE OF MOLINE. TIME ESTIMATED.
&&Special weather statement, Aug 18, 1:06 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT TUE AUG 18 2015
ILC109-187-181930-
MCDONOUGH-WARREN-
206 PM CDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...
AT 206 PM CDT...A STRONG THUNDERSTORM WAS NEAR RARITAN...OR 12 MILES
NORTH OF MACOMB...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROSEVILLE...SCIOTA...GREENBUSH...YOUNGSTOWN...WARREN COUNTY
FAIRGROUNDS...PONEMAH...LARCHLAND AND SWAN CREEK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 4054 9077 4063 9088 4064 9087 4064 9079
4074 9079 4085 9070 4076 9044 4074 9044
TIME...MOT...LOC 1906Z 225DEG 28KT 4065 9075
08Special weather statement, Aug 18, 1:32 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT TUE AUG 18 2015
ILC071-131-182015-
HENDERSON-MERCER-
232 PM CDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENDERSON AND MERCER
COUNTIES...
AT 230 PM CDT...A STRONG THUNDERSTORM WAS NEAR ROZETTA...OR NEAR
OQUAWKA...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALEDO...MATHERVILLE...ROZETTA...SEATON...SHALE CITY...BODEN...
HAMLET...PREEMPTION...BALD BLUFF...OLD GILCHRIST...MERCER COUNTY
FAIRGROUNDS...GILCHRIST...GINGLE CORNERS...DELABAR STATE
PARK...WANLOCK AND SUNBEAM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
ILLINOIS.
LAT...LON 4096 9094 4133 9076 4132 9052 4107 9071
4107 9079 4096 9079 4091 9082
TIME...MOT...LOC 1930Z 203DEG 40KT 4099 9085
08Special weather statement, Aug 18, 1:53 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT TUE AUG 18 2015
ILC187-182030-
WARREN-
253 PM CDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...
AT 253 PM CDT...A STRONG THUNDERSTORM WAS NEAR LITTLE SWAN LAKE...OR
13 MILES NORTH OF MACOMB...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LITTLE SWAN LAKE...GREENBUSH...BERWICK...YOUNGSTOWN AND SWAN CREEK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 4096 9044 4075 9045 4063 9058 4063 9068
4064 9068
TIME...MOT...LOC 1953Z 219DEG 25KT 4066 9062
08Event by event
2 thunderstorm wind, 1 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.
Tornado, Cedar
- When
- August 18, 2:13 PM CST to 2:14 PM CST
- Where
- Cedar County, 2.41 mi NW of Stanwood
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.924, -91.184
An NWS Storm Survey rated this as an EF-0 tornado. The peak wind speeds were estimated to be 70 MPH. This tornado touched down in a farm field and no damage was found. The tornado location is based on video evidence provided to us by a storm spotter.
Thunderstorm Wind, Jones
- When
- August 18, 2:18 PM CST
- Where
- Jones County, 0.51 mi W of Olin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.000, -91.140
The Emergency Manager reported several trees down in town.
Thunderstorm Wind, Des Moines
- When
- August 18, 2:50 PM CST
- Where
- Des Moines County, 0.87 mi SW of Danville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.860, -91.310
The Emergency Manager for Des Moines County reported 10 to 12 inch diameter tree branches down.
Lightning, Scott
- When
- August 18, 4:30 PM CST
- Where
- Scott County, 1.38 mi N of Credit Island
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.520, -90.620
Broadcast media reported that lightning struck the roof of a home and caused a fire that was quickly extinguished by the fire department.
Flash Flood, Clinton
- When
- August 18, 5:00 PM CST to 6:00 PM CST
- Where
- Clinton County, 1.77 mi E of Low Moor to 1.96 mi ESE of Low Moor
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 41.817, -90.246
A COOP Observer reported significant flooding near the intersection of Highway 67 and Highway 30 including the area near Walmart. The flooding occurred immediately following heavy rain. A large enough road area was flooded deep enough that cars were required to avoid it.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in Alaska, August 18 to 19, 20156 deaths · $3.4 million · 52 kt wind · 4 events
- Tornadoes in Wisconsin, August 18, 2015$156,000 · EF1 · 4 events
- Tornadoes and Flash Flood in Illinois, August 18 to 19, 2015$360,000 · EF0 · 8 events
- Damaging Winds in New York, August 18, 2015$235,000 · 61 kt wind · 7 events
- Tornado and Hail in Illinois, August 18, 2015$162,000 · EF0 · 10 events
- Flash Flood in New York, August 18, 2015$100,000 · 1 event
- Flash Flood in New Hampshire, August 18, 2015$100,000 · 1 event
- Damaging Winds in New York, August 18, 2015$85,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in New Mexico, August 18, 2015$27,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, August 18 to 19, 20151.75 in hail · 27 events
- Flash Flood and Flood in North Carolina, August 18 to 19, 2015$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 18, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598591, 598584, 598585, 598593, 598598.